Oregon, 2014

Avalanche in Oregon, March 30, 2014

March 30, 2014 · NWS PDT · 1 event in 1 county or zone

M. to the Deschutes County Sheriff's Office reporting that an avalanche with a width of 200 yards and a length of about 100 yards had buried a man and his snowmobile.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A call came in at 3:30 P.M. to the Deschutes County Sheriff's Office reporting that an avalanche with a width of 200 yards and a length of about 100 yards had buried a man and his snowmobile. The depth of the debris field was about 3 to 5 feet. Search and Rescue crews located him around 5:50 P.M.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 30, 1:25 PM PST, 50 minutes earlier.

Area forecast discussion, Mar 30, 1:25 PM PST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
225 PM PDT SUN MAR 30 2014

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT. DAYTIME HEATING AND A
DISTURBANCE CROSSING THE REGION WAS PRODUCING SCATTERED SHOWERS
ACROSS THE REGION. THE ATMOSPHERE MAY ALSO BECOME UNSTABLE ENOUGH TO
PRODUCE AN ISOLD TSRA. OTHERWISE THIS WILL CONTINUE INTO THE EVENING
BEFORE DRIER AIR WORKS IT WAY IN FROM THE WEST LATER TONIGHT WITH
DECREASING POPS.

A DISTURBANCE JUST SOUTH OF THE REGION MAY BRING SOME SHOWERS ACROSS
OUR SOUTHERN ZONES TOMORROW BEFORE SPREADING NORTH MONDAY AFTERNOON.
A CHALLENGE IS WITH THE NEXT SYSTEM THAT SHOULD EFFECT THE REGION
MONDAY AFTERNOON AND NIGHT. THE MODELS WERE BEING MORE AGGRESSIVE
WITH THIS SYSTEM AND WAS MOVING IT FURTHER INTO OUR AREA. THEREFORE
POPS WERE INCREASED MAINLY SOUTH OF THE OR/WA STATE LINE MONDAY
NIGHT AND TUESDAY. THE MOISTURE FROM THIS SYSTEM MOVES INTO CALIFORNIA
TUESDAY NIGHT AND TAKES MUCH OF THE PCPN WITH IT.

TEMPERATURES THROUGH THE PERIOD WILL BE NEAR NORMAL.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...A RIDGE WILL DEVELOP OVER
THE PACIFIC COAST WEDNESDAY AND SHIFT SLOWLY EAST WEDNESDAY AND
THURSDAY. THIS WILL CREATE A SHORT-LIVED DRYING TREND OVER EASTERN
OREGON AND WASHINGTON. THURSDAY NIGHT AND FRIDAY THE MODELS DIVERGE
AGAIN. THE GFS HAS PROGRESSIVE ZONAL FLOW THURSDAY THROUGH SATURDAY.
THE ECMWF HAS A CUTOFF LOW DEVELOPING OVER THE EASTERN PACIFIC AND
SPLIT FLOW OVER WASHINGTON AND OREGON FRIDAY THEN DEVELOPS
PROGRESSIVE NORTHWEST FLOW SATURDAY AND SUNDAY. I PREFER THE GFS
WITH ITS BETTER RUN TO RUN PATTERN CONSISTENCY. THIS WILL KEEP A
SERIES OF WEAK SYSTEMS WITH CHANCE POPS MOUNTAINS AND SLIGHT CHANCE
IN TYPICALLY RAIN SHADOWED AREAS. THERE WILL BE SHORT BREAKS BUT
THERE IS NOT ENOUGH CONSISTENCY IN TIMING THESE BREAKS. TEMPERATURES
WILL REMAIN NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD.
COONFIELD

&&

AVIATION...0Z TAFS...VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD.
ISOLATED SHOWERS HAVE DEVELOPED NEAR TAF SITES. SOME OF THE HEAVIER
SHOWERS MAY BRIEFLY CAUSE MVFR CONDITIONS. WINDS WILL DECREASE
OVERNIGHT. 76

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  34  56  36  58 /  20  20  20  20
ALW  37  57  39  61 /  20  20  20  20
PSC  35  60  35  63 /  10  10  10  20
YKM  29  58  33  61 /  10  10  20  20
HRI  33  59  35  62 /  10  20  20  20
ELN  30  57  32  60 /  10  10  20  10
RDM  25  52  31  51 /  20  30  40  40
LGD  28  51  32  54 /  20  20  20  30
GCD  30  52  32  49 /  20  30  30  40
DLS  35  59  38  60 /  20  20  30  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
MONDAY : GREEN
TUESDAY : GREEN
WEDNESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

97/76/76
Hazardous weather outlook, Mar 30, 5:21 AM PST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
621 AM PDT SUN MAR 30 2014

ORZ050-502-WAZ030-311330-
WALLOWA COUNTY-NORTHERN BLUE MOUNTAINS OF OREGON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
621 AM PDT SUN MAR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
OREGON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WEAK DISTURBANCE WILL MOVE ACROSS THE AREA TODAY. THIS SYSTEM,
IN COMBINATION WITH AN UNSTABLE AIR MASS, WILL PRODUCE MAINLY
AFTERNOON AND EVENING SHOWERS. A FEW STRAY THUNDERSTORMS ARE
POSSIBLE DURING PEAK HEATING HOURS WITHIN THE ABOVE LISTED AREAS.
THESE STORMS ARE EXPECTED TO BE WEAK AND NON-SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN LOW PRESSURE SYSTEM WILL MOVE SOUTHEAST FROM THE OREGON COAST
TO CENTRAL CALIFORNIA MONDAY THROUGH TUESDAY. SHOWERS ARE
POSSIBLE, ESPECIALLY ACROSS CENTRAL OREGON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, East Slopes of the Oregon Cascades

When
March 30, 2:15 PM PST to 2:30 PM PST
Where
East Slopes of the Oregon Cascades forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
44.568, -121.190 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, East Slopes of the Oregon Cascades2014-03-3028MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2014Every state in 2014This day in weather historyWarnings in Oregon, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507521.